Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 9, 2018, 12:10 AM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2018, 12:10 AM CDT (05:10 UTC)
- Expired
- May 9, 2018, 1:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
Counties Faribault County, MN, Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WWUS83 KMPX 090510
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 AM CDT WED MAY 9 2018
MNZ092-093-090600-
Freeborn-Faribault-
1210 AM CDT WED MAY 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FARIBAULT AND FREEBORN
COUNTIES...
At 1208 AM CDT, radar indicated strong thunderstorms thunderstorms
between I-90 and the Iowa border, moving northeast at 25 mph.
Wind gusts up to 40 mph are possible with these storms.
Locations impacted include...
Albert Lea, Blue Earth, Wells, Clarks Grove, Minnesota Lake, Elmore,
Alden, Glenville, Geneva, Emmons, Bricelyn and Hartland.
This includes the following highways...
Interstate 35 between mile markers 1 and 24.
Interstate 90 between mile markers 120 and 169.
U.S. Highway 169 between mile markers 1 and 12.
LAT...LON 4351 9416 4385 9405 4384 9305 4381 9305
4350 9325
TIME...MOT...LOC 0508Z 225DEG 21KT 4360 9352 4363 9407
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 7:19 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 8, 7:19 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 719 PM CDT Tue May 8 2018 .Updated for 00Z Aviation Discussion... Issued at 640 PM CDT Tue May 8 2018 && .SHORT TERM...(This evening through Wednesday) Issued at 300 PM CDT Tue May 8 2018 This afternoon we continue to see shower activity across Central MN and West Central WI. A Marginal Risk for severe weather continues for Southwestern and South Central MN. Thunderstorms have developed along the warm frontal boundary in Southern MN along 1-90 where there is between 1500 to 2000 J/kg MUCAPE and 45 kt Bulk Shear. Midlevel lapse rates are around 7 degrees C/km or less, which reduces the potential for strong updrafts. Precipitable water is near between 1 and 1.3 inches, which has allowed for a 0.1" to 0.25" per hour rainfall rates. As low pressure approaches from the west, forcing for ascent will increase this afternoon. Most high resolution models continue to show the development of clusters of thunderstorms around 23Z in West Central MN. There has been cloud clearing in Western MN which has allowed instability to approach near 1000 J/kg already this afternoon with still a few hours of daytime heating. Isolated severe storms may be possible with the gusty winds and hail. An isolated tornado cannot be ruled out. Thunderstorm strength is expected to decrease tonight with the loss of heating with shower activity likely reaching Wisconsin overnight. As the trough and surface low move overhead, we expect moisture to be trapt within the inversion below 850 mb. This will cause widespread low cloud cover and the opportunity for showers through the overnight hours. Highs on Wednesday will likely in the 60s with highs reaching the lower 70s in far Western MN where cloud cover looks to erode Wednesday afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM CDT Tue May 8 2018 Overall long term concerns remain heavy rain threat Thursday night into Friday and handling model differences into early next week. Models continue to show a good heavy rain signal developing Thursday night as the next trough moves across the area. The GFS and NAM have a strong frontal boundary over northern Iowa with strong FGEN moisture transport lifting north into the southern third of the cwa. Precipitable water does increase to near 1.5 inches and this should provide enough moisture to generate some more widespread 1 inch rainfall across the southern cwa Thursday night into Friday. The ECMWF is a bit farther south with its forcing and overall QPF and is not as robust. Still, we should still be able to generate some hefty rains during this period as the wave moves through. With abundant cloud cover expected, temperatures will be hard pressed to warm much Friday and Saturday. We should see widespread 50s for highs both days with Friday being the coldest. Models diverge in handling the overall pattern into the weekend. We will remain close to the baroclinic zone south just south of the area for Saturday and this could continue the threat of showers, especially over the southern cwa once again. Following this, the ECWMF drives much cooler air south across the Great Lakes through Sunday and this could set up a frost threat to mainly the northeast cwa Sunday morning. Will have to monitor overall models trends to see if this does materialize. Finally, the ECMWF becomes more amplified for the next western CONUS trough with the GFS remaining a bit more split/flatter in the upper pattern. The ECMWF would drive much warmer air back into the area into early next week, with a good chance of strong thunderstorms developing about the Tuesday timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 640 PM CDT Tue May 8 2018 VFR conditions with scattered showers and thunderstorms this evening. Overnight forecast guidance continues to bring in MVFR/IFR ceilings, and carries them through most of Wednesday morning. I did raise ceilings a little earlier than guidance since there will be breezy northwest winds bringing in drier air. KMSP... Most of the thunder is trending to the south for the next few hours, so pushed back the chance for thunder until 04Z when the parent upper level circulation moves in. Even then the chance for thunder does appear to be decreasing. /OUTLOOK FOR KMSP/ Thu...VFR with MVFR/-SHRA possible late. Wind N 5-10 kts. Fri...Chc MVFR with SHRA/TSRA. Wind E 10-20 kts. Sat...VFR. Wind variable at 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...AMK LONG TERM...DWE AVIATION...JRB
Hazardous weather outlook, May 8, 10:11 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1011 PM CDT Tue May 8 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1011 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Thunderstorms will be possible tonight. The risk for severe weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional chances for thunderstorms exist Thursday night into Friday morning and again Friday night into Saturday morning. The threat for severe weather is low, though areas of heavy rain and localized flooding will be possible with the activity Thursday night into Friday morning. The greatest risk for heavy rain will be across southern MN. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, May 8, 6:20 PM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 PM CDT TUE MAY 8 2018
MNZ091-090000-
Martin-
620 PM CDT TUE MAY 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN COUNTY...
At 620 PM CDT, a strong thunderstorm was located over Okamanpedan
State Park, or 11 miles southwest of Fairmont, moving northeast at 45
mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Fairmont, Ceylon, Iowa Lake, Granada, Fairmont Airport, Imogene and
Wilbert.
This includes Interstate 90 between mile markers 98 and 112.
LAT...LON 4351 9469 4368 9455 4369 9425 4365 9425
4349 9445
TIME...MOT...LOC 2320Z 229DEG 38KT 4349 9458
jrbSpecial weather statement, May 8, 8:59 PM CDT, 3 hours 11 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 859 PM CDT TUE MAY 8 2018 MNZ091-090245- Martin- 859 PM CDT TUE MAY 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY... At 859 PM CDT, a strong thunderstorm was located near Superior, or 7 miles northwest of Estherville, moving northeast at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Sherburn, Ceylon, Dunnell and Wilbert. This includes Interstate 90 between mile markers 82 and 91. LAT...LON 4351 9485 4368 9485 4375 9474 4351 9451 TIME...MOT...LOC 0159Z 230DEG 27KT 4350 9490 jrb
Special weather statement, May 9, 12:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 AM CDT WED MAY 9 2018
MNZ092-093-090600-
Freeborn-Faribault-
1210 AM CDT WED MAY 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FARIBAULT AND FREEBORN
COUNTIES...
At 1208 AM CDT, radar indicated strong thunderstorms thunderstorms
between I-90 and the Iowa border, moving northeast at 25 mph.
Wind gusts up to 40 mph are possible with these storms.
Locations impacted include...
Albert Lea, Blue Earth, Wells, Clarks Grove, Minnesota Lake, Elmore,
Alden, Glenville, Geneva, Emmons, Bricelyn and Hartland.
This includes the following highways...
Interstate 35 between mile markers 1 and 24.
Interstate 90 between mile markers 120 and 169.
U.S. Highway 169 between mile markers 1 and 12.
LAT...LON 4351 9416 4385 9405 4384 9305 4381 9305
4350 9325
TIME...MOT...LOC 0508Z 225DEG 21KT 4360 9352 4363 9407The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:59 PM CDT | Special Weather Statement | MPX | Martin | 46 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.